Advertisement

Decisions in Economics and Finance

, Volume 41, Issue 2, pp 277–295 | Cite as

Heterogeneous players in a Cournot model with differentiated products

  • Andrea CaravaggioEmail author
  • Mauro Sodini
Article
  • 31 Downloads

Abstract

In this article, we analyse a duopolistic Cournotian game with firms producing differentiated goods, marginal costs are constant and demand functions are microfounded. We consider firms adopting different decisional mechanisms which are based on a reduced degree of rationality. In particular, we assume that a firm adopts the local monopolistic approximation approach, while the rival adjusts its output level according to the gradient rule. We provide conditions for the stability of the Nash equilibrium and investigate some bifurcation scenarios as parameters vary. The main finding of the article is that both a high level and a low level in goods differentiation may have a destabilising role in the system.

Keywords

Bifurcation Cournot game Heterogeneous players Product differentiation 

JEL Classification

L13 C62 

Notes

Acknowledgements

The authors gratefully acknowledge the two anonymous reviewers for their comments and suggestions that allowed us to improve the quality of the work.

References

  1. Agliari, A., Bischi, G.-I., Gardini, L.: Some methods for the global analysis of dynamic games represented by iterated noninvertible maps. In: Oligopoly dynamics, pp. 31–83. Springer, Berlin (2002)Google Scholar
  2. Agliari, A., Naimzada, A.K., Pecora, N.: Nonlinear dynamics of a Cournot duopoly game with differentiated products. Appl. Math. Comput. 281, 1–15 (2016)Google Scholar
  3. Ahmed, E., Elsadany, A., Puu, T.: On bertrand duopoly game with differentiated goods. Appl. Math. Comput. 251, 169–179 (2015)Google Scholar
  4. Bischi, G.-I., Gallegati, M., Naimzada, A.: Symmetry-breaking bifurcations and representative firm in dynamic duopoly games. Ann. Oper. Res. 89, 252–271 (1999)CrossRefGoogle Scholar
  5. Bischi, G.I., Naimzada, A.K., Sbragia, L.: Oligopoly games with Local Monopolistic Approximation. J. Econ. Behav. Organ. 62(3), 371–388 (2007)CrossRefGoogle Scholar
  6. Brianzoni, S., Gori, L., Michetti, E.: Dynamics of a bertrand duopoly with differentiated products and nonlinear costs: analysis, comparisons and new evidences. Chaos Solitons Fractals 79, 191–203 (2015)CrossRefGoogle Scholar
  7. Cavalli, F., Naimzada, A.: A Cournot duopoly game with heterogeneous players: nonlinear dynamics of the gradient rule versus local monopolistic approach. Appl. Math. Comput. 249, 382–388 (2014)Google Scholar
  8. Cavalli, F., Naimzada, A., Tramontana, F.: Nonlinear dynamics and global analysis of a heterogeneous Cournot duopoly with a local monopolistic approach versus a gradient rule with endogenous reactivity. Commun. Nonlinear Sci. Numer. Simul. 23(1–3), 245–262 (2015)CrossRefGoogle Scholar
  9. Elaydi, S.N.: Discrete Chaos: With Applications in Science and Engineering. CRC Press, Boca Raton (2007)Google Scholar
  10. Gori, L., Sodini, M.: Price competition in a nonlinear differentiated duopoly. Chaos Solitons Fractals 104, 557–567 (2017)CrossRefGoogle Scholar
  11. Mas-Colell, A., Whinston, M.D., Green, J.R., et al.: Microeconomic Theory, vol. 1. Oxford University Press, New York (1995)Google Scholar
  12. Naimzada, A.K., Tramontana, F.: Controlling chaos through local knowledge. Chaos Solitons and Fractals 42(4), 2439–2449 (2009)CrossRefGoogle Scholar
  13. Puu, T.: Chaos in duopoly pricing. Chaos Solitons and Fractals 1(6), 573–581 (1991)CrossRefGoogle Scholar
  14. Rand, D.: Exotic phenomena in games and duopoly models. J. Math. Econ. 5(2), 173–184 (1978)CrossRefGoogle Scholar
  15. Silvestre, J.: A model of general equilibrium with monopolistic behavior. J. Econ. Theory 16(2), 425–442 (1977)CrossRefGoogle Scholar
  16. Tramontana, F.: Heterogeneous duopoly with isoelastic demand function. Econ. Model. 27(1), 350–357 (2010)CrossRefGoogle Scholar
  17. Tuinstra, J.: A price adjustment process in a model of monopolistic competition. Int. Game Theory Rev. 6(3), 417–442 (2004)CrossRefGoogle Scholar

Copyright information

© Associazione per la Matematica Applicata alle Scienze Economiche e Sociali (AMASES) 2018

Authors and Affiliations

  1. 1.Department of Economics and LawUniversity of MacerataMacerataItaly
  2. 2.Department of Economics and ManagementUniversity of PisaPisaItaly

Personalised recommendations